Doctors Lounge - Pharmacy AnswersBack to Pharmacy Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 9/5/2017.
Forum Name: Pharmacy & Drug Topics
Question: Medication absorption in RNY patient
|ccrg5526 - Sat Dec 06, 2003 7:27 pm||
My question is about how medications are absorbed in a patient that has had RNY Gastric Bypass surgery. Since there is a malabsorption of calories and vitamins and minerals are there also medications that would not work well for these patients as well.
Keep in mind that with this surgery Y-shaped section of the small intestine is attached to the pouch to allow food to bypass the lower stomach, the duodenum , and the first portion of the jejunum. This bypass reduces the amount of calories and nutrients the body absorbs. There is very minimal digestive juices in the pouch.
Should meds be taken differently for people that have had this done or does it depen on the medication that is being taken and how it is absorbed in the body? If it depends on the medication I would be asking about Aderall and other stimulants used to treat Narcolepsy and Sonata and other sleeping medications.
|Dr. Tamer Fouad - Sun Dec 07, 2003 3:08 am||
Bypass operations are designed to reduce your capacity for eating and the absorption of nutrients. Typical problems seen in bypass surgery include fat malabsorption and food intolerances. It makes sense that if your nutrients aren't absorbed well, there is a possibility that medications may not be as well-absorbed as they would without bypass surgery.
Medication may need to be altered in terms of dosage or administration if possible (e.g. IM alternatives). Most of the times the doses will have to be altered according to the response of the patient since there is no way of telling how much is being absorbed. The only person that can do this is your doctor.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.